Kansas, 2017

Hail and Damaging Wind in Kansas, May 27, 2017

May 27, 2017 · NWS TOP · 11 events in 4 counties and zones

Two areas of thunderstorms pushed across the area during the morning and early afternoon hours. Several reports of large hail and damaging winds were noted.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Two areas of thunderstorms pushed across the area during the morning and early afternoon hours. Several reports of large hail and damaging winds were noted.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at May 27, 2:20 AM CST, 7 hours 32 minutes earlier.

Area forecast discussion, May 27, 2:20 AM CST, 7 hours 32 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
320 AM CDT Sat May 27 2017

.SHORT TERM...(Today and tonight)
Issued at 259 AM CDT Sat May 27 2017

Confidence in specifics for today and tonight is fairly low, but
potential for high-end severe weather is in place. Convection
continues to roll east across northwest Kansas early this morning in
area of good elevated CAPE and moderate low level jet.  Other
convection was over southwest Missouri north of a warm front.
Dewpoints south of this front in the lower 70s with southerly flow
over it. Locally, weak near-surface winds and clear skies until
recently allowing for some slightly reduced visibilities, but
increasing cloud should keep widespread fog in check.

Am leaning toward the linear system to the west to slowly decrease
in intensity with time as moisture convergence and available
moisture decrease, with many models very similar in an area of much
lower 850mb dewpoints moving north through the eastern half of the
state in the 10-14Z window. Will still likely have at least some
remnant convection through the early morning hours in at least
northern areas with some signals of an MCV developing just south of
the Nebraska border at 8Z, with some potential for a weak surface
low to push northeast into the area. Dewpoints could easily reach
the upper 60s as 850mb dewpoints then rise quickly with 500-700mb
lapse rates near 9 C/km to produce extreme ML CAPE with little CIN.
Specifics of where the surface low end up will play a large role in
low-level shear, but WSW 500mb winds around 40kts will supply enough
shear for supercells. Very large hail will be the most apparent
threat, with severe winds and tornadoes also possible, mainly in
southern and eastern areas. Timing and location of overall severe
weather threat very hard to nail down, but could see high surface-
based instability develop by early afternoon. Several hours of at
least east central Kansas being in the warm sector and multiple
sources of weak forcing brings the potential for a few rounds of
storms for locally heavy precip possibilities as well. Upper trough
swings into the area late tonight, which should bring cyclogenesis
well to the east for convection to end by early Sunday morning.

.LONG TERM...(Sunday through Friday)
Issued at 259 AM CDT Sat May 27 2017

The latter two thirds of the holiday weekend shape up rather well
as northwesterly flow aloft moves in with surface high pressure
moving southward into the Central Plains. Highs in the upper 70s
Sunday become upper 70s to low 80s on Monday. Overnight lows in
the 50s with northwest winds through the period.

Next chance for rain holding off until late Monday night into
early Tuesday and relegated to our far southern and western
counties where the front resides. Highs again on Tuesday and
Wednesday rise toward 80. Upper pattern starts to shift on
Wednesday from northwesterly to zonal, then the influence of the
trof over the western states into the Rockies starts to shift
eastward as well. This increases rain chances Thursday into Friday
and would likely cool highs a few degrees. Strength of these
storms is a bit far out, but enough CAPE and shear progged for
strong to severe at times late next week. Watch for updates.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday)
Issued at 1144 PM CDT Fri May 26 2017

The models have continued to show some variability in the
evolution of storms through the day Saturday. In particular the
HRRR has backed off on bringing a linear MCS through the area
early in the day. However the convective allowing models don't
have the greatest handle on the current convection in western KS.
With models showing a southerly low level jet and isentropic lift
across central KS confirmed by area profiler data, am inclined to
expect storms to hold together and enter the forecast area by mid
morning, even with the latest HRRR casting some doubt. However
uncertainty precludes a more specific forecast for timing in the
terminals. So I still have a VCTS for the most likely window.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...65
LONG TERM...67
AVIATION...Wolters
Hazardous weather outlook, May 27, 3:13 AM CST, 6 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
413 AM CDT Sat May 27 2017

KSZ008>012-020>024-026-034>040-054>056-058-059-280915-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
413 AM CDT Sat May 27 2017

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight.

Thunderstorms are possible for the entire area today and this
evening, with the chances ending from northwest to southeast in
the overnight hours. Some of the thunderstorms may be severe, with
the greatest chances for severe weather in the afternoon and early
evening, and southeast of a line from Herington to Manhattan to
Holton. Very large hail up to the size of baseballs, wind gusts up
to 70 MPH, and a few tornadoes are possible. Locally heavy rain
could also occur.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorm chances return later in the week, with increasing
coverage of storms possible late Wednesday into Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon into the
early evening hours.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, May 27, 4:11 AM CST, 5 hours 41 minutes before
Special Weather Statement
National Weather Service Topeka KS
511 AM CDT SAT MAY 27 2017

KSZ008>010-020>022-034>037-271045-
Geary-Republic-Clay-Cloud-Dickinson-Riley-Washington-Morris-Ottawa-
Marshall-
511 AM CDT SAT MAY 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR DICKINSON...GEARY...RILEY...
WESTERN MORRIS...EASTERN OTTAWA...EASTERN REPUBLIC...WASHINGTON...
CLAY...EASTERN CLOUD AND WESTERN MARSHALL COUNTIES UNTIL 545 AM
CDT...

At 511 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Haddam to 6 miles
northeast of Carlton. Movement was east at 45 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Junction City, Abilene, Clay Center, Marysville, Herington,
Washington, Ogden, Grandview Plaza, Chapman, Solomon, Wakefield,
Riley, Enterprise, Clyde, Hanover, Waterville, White City, Clifton,
Miltonvale and Milford.

This includes Interstate 70 between mile markers 267 and 305.

LAT...LON 4000 9666 3948 9668 3943 9673 3937 9669
      3852 9672 3852 9693 3861 9693 3861 9737
      3896 9737 3896 9758 4000 9759
TIME...MOT...LOC 1011Z 263DEG 41KT 3993 9723 3877 9724
Special weather statement, May 27, 5:33 AM CST, 4 hours 19 minutes before
Special Weather Statement
National Weather Service Topeka KS
633 AM CDT SAT MAY 27 2017

KSZ010>012-023-024-026-038-039-271200-
Wabaunsee-Shawnee-Pottawatomie-Jefferson-Brown-Jackson-Nemaha-
Marshall-
633 AM CDT SAT MAY 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JEFFERSON...NORTHERN
SHAWNEE...NORTHEASTERN WABAUNSEE...POTTAWATOMIE...NEMAHA...JACKSON...
SOUTHWESTERN BROWN AND EASTERN MARSHALL COUNTIES UNTIL 700 AM CDT...

At 633 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles west of Corning to 3 miles south of St.
Marys. Movement was east at 45 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Topeka, Wamego, Holton, Sabetha, Seneca, Rossville, Alma,
Westmoreland, Blaine, Tecumseh, St. Marys, Silver Lake, Meriden,
Frankfort, Onaga, Hoyt, Maple Hill, Centralia, Axtell and Wetmore.

This includes Interstate 70 between mile markers 326 and 355.

LAT...LON 3905 9551 3893 9628 4000 9661 4000 9584
TIME...MOT...LOC 1133Z 258DEG 40KT 3963 9611 3914 9606
Special weather statement, May 27, 5:55 AM CST, 3 hours 57 minutes before
Special Weather Statement
National Weather Service Topeka KS
655 AM CDT SAT MAY 27 2017

KSZ011-012-024-026-039-271245-
Shawnee-Jefferson-Brown-Jackson-Nemaha-
655 AM CDT SAT MAY 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR JEFFERSON...NORTHEASTERN
SHAWNEE...EASTERN NEMAHA...JACKSON AND BROWN COUNTIES UNTIL 745 AM
CDT...

At 654 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Bern to 5 miles north of Topeka. Movement was
east at 40 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Topeka, Holton, Hiawatha, Sabetha, Horton, Valley Falls, Oskaloosa,
Perry, McLouth, Meriden, Hoyt, Ozawkie, Nortonville, Winchester,
Wetmore, Mayetta, Everest, Fairview, Robinson and Morrill.

LAT...LON 3965 9534 3965 9556 3942 9557 3942 9518
      3907 9519 3905 9572 4000 9604 4000 9534
TIME...MOT...LOC 1154Z 260DEG 37KT 3997 9596 3913 9568
Special weather statement, May 27, 6:46 AM CST, 3 hours 6 minutes before
Special Weather Statement
National Weather Service Topeka KS
746 AM CDT SAT MAY 27 2017

KSZ012-024-026-040-271315-
Jefferson-Brown-Douglas-Jackson-
746 AM CDT SAT MAY 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR JEFFERSON...NORTHWESTERN
DOUGLAS...NORTHEASTERN JACKSON AND BROWN COUNTIES UNTIL 815 AM CDT...

At 746 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles northwest of White Cloud to 3 miles
northwest of Tonganoxie. Movement was east at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Hiawatha, Horton, Valley Falls, Oskaloosa, Perry, McLouth, Ozawkie,
Nortonville, Lecompton, Winchester, Everest, Robinson, Whiting,
Reserve, Powhattan, Hamlin, Willis, Williamstown and Perry Lake.

LAT...LON 4000 9534 3965 9534 3965 9556 3942 9557
      3942 9518 3905 9519 3904 9527 3903 9550
      3906 9550 3907 9553 4000 9570
TIME...MOT...LOC 1246Z 259DEG 32KT 4000 9536 3914 9515
Special weather statement, May 27, 9:03 AM CST, 49 minutes before
Special Weather Statement
National Weather Service Topeka KS
1003 AM CDT SAT MAY 27 2017

KSZ037-271545-
Morris-
1003 AM CDT SAT MAY 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MORRIS COUNTY UNTIL 1045
AM CDT...

At 1003 AM CDT, Doppler radar was tracking a strong thunderstorm near
Lincolnville, moving east at 35 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Council Grove, Wilsey, Burdick and Council Grove Lake.

LAT...LON 3852 9693 3864 9693 3871 9645 3852 9646
TIME...MOT...LOC 1503Z 260DEG 31KT 3853 9693

Sanders
Special weather statement, May 27, 9:43 AM CST, 9 minutes before
Special Weather Statement
National Weather Service Topeka KS
1043 AM CDT SAT MAY 27 2017

KSZ037-038-054-271630-
Wabaunsee-Lyon-Morris-
1043 AM CDT SAT MAY 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MORRIS...
SOUTHEASTERN WABAUNSEE AND LYON COUNTIES UNTIL 1130 AM CDT...

At 1043 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles east of Council Grove Lake to near
Dunlap to 6 miles east of Strong City. Movement was east at 40 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Emporia, Council Grove, Eskridge, Americus, Reading, Allen, Admire,
Bushong, Dunlap and Council Grove Lake.

This includes the following highways...
 Interstate 35 between mile markers 128 and 142.
 Kansas Turnpike between mile markers 122 and 152.

LAT...LON 3852 9635 3852 9647 3874 9654 3889 9609
      3867 9595 3852 9595 3840 9597 3834 9636
TIME...MOT...LOC 1543Z 254DEG 35KT 3870 9646 3855 9637 3838 9643

Sanders

The radar

The Topeka radar (KTWX), 58 km away, was scanning. The volume nearest the first event began at 15:52 UTC.

Open the radar archive at this moment

Event by event

10 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Lyon

When
May 27, 9:52 AM CST to 9:53 AM CST
Where
Lyon County, 4.95 mi NNE of Plymouth
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.480, -96.270

Hail, Coffey

When
May 27, 10:34 AM CST to 10:35 AM CST
Where
Coffey County, 5.95 mi E of Lebo
Measured
1 in hail
Reported by
Public
Coordinates
38.420, -95.740

Subway restaurant reported several quarter size stones.

Hail, Osage

When
May 27, 10:45 AM CST to 10:46 AM CST
Where
Osage County, 2.76 mi S of Melvern
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.460, -95.630

Several golf ball size hail stones were reported.

Hail, Franklin

When
May 27, 11:05 AM CST to 11:06 AM CST
Where
Franklin County, Rantoul
Measured
1 in hail
Reported by
Public
Coordinates
38.550, -95.100

A few quarter size stones were reported.

Hail, Lyon

When
May 27, 2:40 PM CST to 2:41 PM CST
Where
Lyon County, 8.45 mi S of Plymouth
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.300, -96.350

Reported on the Kansas Turnpike at the Lyon County line.

Thunderstorm Wind, Lyon

When
May 27, 2:40 PM CST to 2:41 PM CST
Where
Lyon County, 8.45 mi S of Plymouth
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.300, -96.350

Wind gust was estimated on the Kansas Turnpike at the Lyon County line.

Hail, Lyon

When
May 27, 2:42 PM CST to 2:43 PM CST
Where
Lyon County, 8.96 mi SW of Olpe
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.190, -96.300

Hail, Lyon

When
May 27, 2:53 PM CST to 2:54 PM CST
Where
Lyon County, 0.69 mi S of Olpe
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.260, -96.170

Hail, Lyon

When
May 27, 2:55 PM CST to 2:56 PM CST
Where
Lyon County, 3.82 mi SSE of Olpe
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.220, -96.140

Hail up to golf ball size with the ground completely covered. Damage to the spotters truck was also reported.

Hail, Lyon

When
May 27, 2:55 PM CST to 2:56 PM CST
Where
Lyon County, 0.69 mi S of Olpe
Measured
1 in hail
Reported by
Public
Coordinates
38.260, -96.170

Video evidence suggests hail at least the size of quarters fell in Olpe.

Hail, Coffey

When
May 27, 3:32 PM CST to 3:33 PM CST
Where
Coffey County, 3.04 mi ESE of Sharpe
Measured
1.75 in hail
Reported by
Public
Coordinates
38.260, -95.630

Report was delayed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 703194, 703197, 703198, 703199, 703200, 703202, 703201, 703203, 703204, 703205, 703207.